Theory for the convergence order of the convex relaxations by McCormick (Math Program 10(1):147–175, 1976) for factorable functions is developed. Convergence rules are established for the addition, multiplication and composition operations. The convergence order is considered both in terms of pointwise convergence and of convergence in the Hausdorff metric. The convergence order of the composite function depends on the convergence order of the relaxations of the factors. No improvement in the order of convergence compared to that of the underlying bound calculation, e.g., via interval extensions, can be guaranteed unless the relaxations of the factors have pointwise convergence of high order. The McCormick relaxations are compared with the αBB relaxations by Floudas and coworkers (J Chem Phys, 1992, J Glob Optim, 1995, 1996), which guarantee quadratic convergence. Illustrative and numerical examples are given.
Nonconvex optimization Global optimization Convex relaxation McCormick AlphaBB Interval extensions
This is a preview of subscription content, log in to check access.
Schöbel A., Scholz D.: The theoretical and empirical rate of convergence for geometric branch-and-bound methods. J. Glob. Optim. 48(3), 473–495 (2010)CrossRefGoogle Scholar
Smith E.M.B., Pantelides C.C.: A symbolic reformulation/spatial branch-and-bound algorithm for the global optimisation of nonconvex MINLPs. Comput. Chem. Eng. 23(4–5), 457–478 (1999)CrossRefGoogle Scholar
Tawarmalani, M., Sahinidis, N.V.: Convexification and Global Optimization in Continuous and Mixed-Integer Nonlinear Programming. Nonconvex Optimization and its Applications. Kluwer Academic Publishers, Boston (2002)Google Scholar
Tawarmalani M., Sahinidis N.V.: Global optimization of mixed-integer nonlinear programs: A theoretical and computational study. Math. Program. 99(3), 563–591 (2004)CrossRefGoogle Scholar
Tawarmalani M., Sahinidis N.V.: A polyhedral branch-and-cut approach to global optimization. Math. Program. 103(2), 225–249 (2005)CrossRefGoogle Scholar
Zlobec S.: On the Liu-Floudas convexification of smooth programs. J. Glob. Optim. 32(3), 401–407 (2005)CrossRefGoogle Scholar